Any ideas?

Hi All. I've had pmr for three or more years, and gca for a year. My dilemma is I don't have a clue what on earth is going on with me at the moment. By April this year I had reduced prednisolone down to 20mg and then had four gca flare ups in six weeks. Each time being put up to 60mg pred to save my sight. I saw rheumatology on Wed who wants me to reduce by 5mg every week. My problem is that I am nigh on immobile and getting worse by the day. Can anyone shed any light on this? Is it the illness or steroids? I have a very positive attitude but this is so debilitating I am beginning to wonder if I am poorly with something else. ( I have lots of other conditions. ). Thanks

11 Replies

  • Hi annie-marie,

    So sorry to hear all the problems you're having, 4 flares in six weeks does sound pretty horrific. If you've gone back up to 60mg each time, have you felt okay at that level? If so, at what level did you come down to each time before problems started again? What problems did you have? The immobility certainly sounds like GCA, but at 60mg that shouldn't be as bad as you describe. Did you have other symptoms or just raised blood markers or both?

    if its just bloods, I would be inclined to think there could be something else going on as well as GCA.

    I think you need further investigation, whether that's by GP or Rheumy. Do hope you get some answers soon.

  • Hi Dorset lady & Amimi. Many thanks for your kind words and positive suggestions. During the flare ups the high steroid dose was reduced each time at 10mg a week with the exception of this last time where I was told to stay on 60 by A&E. Until I saw rheumy on Wed) possibly because the gca returned so quickly?? I have made an appointment to see Prof. Dasgupta in a weeks time, not because I am unhappy with NHS just that 10mins is not long enough to try to get some answers......but I am a realist and there may not be one. I am so sorry your are having such a rough time Ani mi I wish you well. Thank you again. A

  • Hope you get some positive news from Prof Dasgupta next week. Please let us know the outcome.

  • annie_marie,

    I am so sorry to hear of your condition as it is now. I have no advice but will be following the responses. I had PMR for a year and GCA diagnosed last fall. (you can read my profile). I have had numerous flares, am feeling very poorly to the point of being bedridden, no appetite, losing weight, fatigue+++.....I too am wondering if something else is going on.

    I wish you all the best in finding some answers and feeling better.


  • I am just a fellow sufferer so my take probably is not worth much . It just appears to me that you are being taken down from the prednisone too quickly. Reducing by ten may just not be getting the inflammation under control. As one doctor said to me " you are sick and you hav.e to let your body heal " it may be taking you longer than the doctors manual says. Most of us were very active before onset....therefore think we should be able to continue our "chores" . Doesn't work that way I have found.

    I hope you get some solution from the new doctor. Good luck.

  • Thanks 30048.

    I was on the same line of thinking and I am bringing it down by 5 a week.

    Thank you for your support.


  • I agree 10 mg is too quick and I found it was better to do it in 2 1/2 mg every three or four days, in half tablet

  • HI annie _marie,

    So sorry to hear that you are having a rough go of things.

    You said that you had 'four gca flare ups in six weeks.'

    Sounds to me that you had one flare up for six weeks, and that

    you were yo-yo -ing the dose of pred too quickly, for the pred to

    take care of the inflammation threatening your eye-sight.

    Now if you have other medical conditions that complicate the issue,

    of course that is for your doctors and you to work out.....but coming

    down too quickly before pred has done the job it is supposed to do

    seems counter-productive.

    I wish you all the best moving forward, and a positive attitude is worth

    its weight in gold!



  • Morning you lovely supportive group. Thank you again for all the positive suggestions. It's very difficult to decide exactly what to do regarding the prednisolone, because I have been given such conflicting advice from the different doctors. At present I am reducing at 5mg a week. I think you are right when you say it was probably the same flare up, I think the problem lies with me because I have several other serious illnesses and high dose steroid affect the treatment for those. I shall continue to take it slowly and go and see Prof Dasgupta next Monday. Reading the thread about splitting the dose between am & pm I will try this as I just take the whole dose in the morning at present. It may help?

    Thanks again to all. A

  • There is evidence that there is still inflammation present after 6 months at a high dose (above 20mg) and if that is so, then reducing the dose is liable to result in a return of symptoms, even if not as bad as at first. Dasgupta was involved in the study.

    The same will apply with flares - and GCA should never be managed with a few days at 60mg and then reduce 5mg a week as would be done for other things. Yes, you can do that with RA to manage a flare until the other medication kicks in again - but pred IS the other medication in PMR and GCA but many rheumies forget that (or maybe never knew).

    In GCA I wouldn't be inclined to split the dose - the high dose all at one go is more effective at hitting the inflammation.

  • Thank you prm pro. It's 3am andI am wide awake having a nice cup of tea watching the sky change from night to day. Lovely but I would rather be asleep. !!

    I think it is a direct result of splitting the dose up. I got your message too late about not splitting. You are right, it was my eyes which woke me up. They are so sore and dry I just had to get up and put some drops in. I also have a rather red face. Looks like sun burn but with white patches on. I won't be splitting the dose today. Just for the record it didn't seem to make any other differences through the day except I wasn't so sweaty until after I took the second half. Then dripping again!! I have so much to learn about these illnesses,

    the birds are starting to sing, beautiful. ....well worth waking up for. Thank you again. A

You may also like...